Alert archive / Iowa / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 129, NWS Quad Cities, IA

July 8, 2003Muscatine County, Scott County, Iowa; Rock Island County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 8, 2003, 1:42 PM CDT for Muscatine County, Scott County, Iowa; Rock Island County, Illinois. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2003, 1:42 PM CDT (18:42 UTC)
Expired
Jul 8, 2003, 2:30 PM CDT
In force
48 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

Counties Muscatine County, IA, Scott County, IA, Rock Island County, IL

The radar

The Quad Cities radar (KDVN), 24 km from the middle of the area, began a volume at 18:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 9:50 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 6.7 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2003-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 823 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2003-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
823 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
796 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 081842
SVRDVN
IAC139-163-ILC161-081930-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
142 PM CDT TUE JUL 8 2003

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MUSCATINE COUNTY IN EAST CENTRAL IOWA
  SCOTT COUNTY IN EAST CENTRAL IOWA
  ROCK ISLAND COUNTY IN NORTHWEST ILLINOIS

* UNTIL 230 PM CDT

* AT 139 PM CDT...TRAINED SPOTTERS REPORTED A SEVERE THUNDERSTORM
  WITH LARGE HAIL AND DAMAGING WINDS OVER MUSCATINE...MOVING EAST AT
  35 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   BUFFALO BY 205 PM CDT.
   ROCK ISLAND BY 215 PM CDT.
   MILAN BY 220 PM CDT.
   MOLINE BY 225 PM CDT.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A
BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY
STRUCTURE UNTIL THE STORM PASSES.

LAT...LON 4135 9049 4133 9078 4133 9114 4153 9114
          4157 9077 4163 9046

$$

REA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:25 AM CDT, 11 hours 17 minutes earlier.

Area forecast discussion, Jul 8, 2:25 AM CDT, 11 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
225 AM CDT TUE JUL 8 2003

ALL THE LATEST INDICATIONS CONTINUE TO SHOW OMINOUS WEATHER SCENARIO
THROUGH MID WEEK.  PREVIOUS FORECAST ALREADY HAS THIS WELL IN HAND.
THEREFORE...WILL HIGHLIGHT PERIODS OF GREATEST THREATS.  THE FIRST
THREAT WILL BE ONGOING...OR DECAYING CONVECTION DURING THE FIRST
PERIOD. HEAVY RAIN...RECEIVED DURING PAST MCS EVENTS THE PAST
SEVERAL DAYS...AND THIS PAST EVENINGS HEAVY PRECIP OVER THE CENTRAL
AND EASTERN CWA...HAVE INCREASED THE THREAT OF FLOODING FOR THE
ENTIRE AREA. LAKE ENHANCED EAST TO WEST FRONTAL BOUNDARY WILL BECOME
MORE FOCUSED AND WELL DEFINED LATER TODAY AND WEDNESDAY.  WITH
SEVERAL ROUNDS OF MCS ACTIVITY LIKELY THROUGH WEDNESDAY
AFTERNOON/EVENING...WE MAY HAVE BOTH FLASH FLOODING PROBLEMS AS WELL
AS RIVER FLOODING BY WEDNESDAY.  THE AREA MOST AT RISK WILL BE
BETTER DEFINED BY THIS AFTERNOON...AS THIS MORNINGS ROUND OF
THUNDERSTORMS WILL CERTAINLY INCREASE THE THREAT WHERE THE MAXIMUM
RAINFALL OCCURS. ELEVATED MORNING CONVECTION WILL DIMINISH ONLY TO
BE REPLACED BY A STRONG MCV ROLLING OUT OF NEBRASKA.  LIKELY POPS
WILL BE NEEDED TO COVER THIS...WITH HEAVY RAIN WORDING AREA WIDE.
MENTION OF SEVERE MAY BE NEEDED SOUTH OF HIGHWAY 30 AS WELL...DUE TO
HIGH CAPE ENVIRONMENT...WITH ADEQUATE SHEAR AND WELL DEFINED EAST
WEST BOUNDARY. THIS WILL BE NOT UNLIKE WHAT OCCURRED IN EASTERN IOWA
AND NORTHERN ILLINOIS THIS PAST EVENING.

TEMPERATURES TODAY WILL BE HIGHLY DEPENDANT ON CLOUD COVER...WHICH
IS EXPECTED TO BE MUCH MORE PERSISTENT NORTH OF THE FRONTAL
BOUNDARY.  WILL GO NEAR 80 NORTH TO NEAR 90 SOUTH...WITH A TIGHT
GRADIENT JUST SOUTH OF INTERSTATE 80. AS DISCUSSED ABOVE...THIS
BOUNDARY IS LIKELY GOING TO BE MORE INTENSE WEDNESDAY.  WILL HAVE
CLOUDS AND STORMS AROUND MUCH OF THE DAY IN THE NORTHERN TIER...WITH
CONVECTION FIRING UP LATER IN THE DAY SOUTH.  HIGHS IN THE EXTENDED
WILL BE LOWERED SLIGHTLY AS MODELS ARE SHOWING A STRONGER HIGH
BUILDING IN.  A WELCOME RELIEF FROM THE HEAT/HUMIDITY/VOLATILE
WEATHER OF THE PAST WEEK BEGINS THURSDAY. LEFT REMAINDER OF THE
EXTENDED LARGELY THE SAME.

AS NOTED FROM PREVIOUS AFD...
THE KDVN DOPPLER RADAR CONTINUES TO BE OUT OF SERVICE. PARTS ARE ON
ORDER AND THEY WON/T ARRIVE UNTIL THIS MORNING. THE RADAR SHOULD BE
BACK IN SERVICE SOMETIME THIS MORNING. WE APPRECIATE ALL OF THE
ASSISTANCE FROM SURROUNDING WFO/S AND OUR MEDIA PARTNERS CONTINUED
ASSISTANCE DURING THE EARLY MORNING WOULD BE GREATLY APPRECIATED.

ERVIN

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.
Hazardous weather outlook, Jul 8, 5:20 AM CDT, 8 hours 22 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-007-009-
015-016-024>026-034-035-MOZ009-010-091015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
520 AM CDT TUE JUL 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA...
NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT...

AN AREA OF SCATTERED SHOWERS AND THUNDERSTORMS OVER CENTRAL
IOWA...WILL MOVE EAST ACROSS THE AREA THIS MORNING AS IS SLOWLY
DISSIPATES. THOUGH AN ISOLATED SEVERE STORM IS POSSIBLE EARLY
TODAY...THE MAIN THREAT WITH ANY OF THESE STORMS WILL BE LOCALLY
HEAVY RAIN.  LATER TODAY...A DISTURBANCE WILL RIDE EAST ALONG A
STATIONARY FRONT DRAPED ALONG THE INTERSTATE 80 CORRIDOR. WARM
TEMPERATURES SOUTH OF THE FRONT WILL COMBINE WITH THIS DISTURBANCE
TO BRING ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS TO THE
REGION THIS AFTERNOON AND THIS EVENING. THE AREA OF GREATEST RISK
WILL BE MAINLY ALONG AND SOUTH OF HIGHWAY 30.  LARGE HAIL AND
DAMAGING WINDS WILL BE THE MAIN THREATS FROM INDIVIDUAL
STORMS...HOWEVER A GREATER THREAT MAY ARISE FROM HEAVY RAIN AS
THUNDERSTORMS MOVE OVER THE SAME AREAS REPEATEDLY.  LOCATIONS THAT
MAY BE SATURATED FROM THUNDERSTORMS EARLIER IN THE DAY WILL NEED TO
BE MONITORED FOR FLASH FLOODING IF ADDITIONAL STORMS TRACK OVER THE
SAME AREAS.  LATER TONIGHT...ADDITIONAL THUNDERSTORMS MAY FORM ALONG
THE STATIONARY FRONT INCREASING THE RISK OF LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

ADDITIONAL SEVERE THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY. A STRONG
COLD FRONT WILL APPROACH THE AREA WEDNESDAY.  STRONG TO SEVERE
THUNDERSTORMS WILL LIKELY DEVELOP AHEAD OF THIS FRONT AS IT PUSHES
EAST THROUGH EASTERN IOWA...NORTHWEST AND WEST CENTRAL
ILLINOIS...AND NORTHEAST MISSOURI. THE MAIN THREAT FROM THESE STORMS
WILL BE DAMAGING WINDS AND LARGE HAIL...ALONG WITH HEAVY RAIN AND
FLOODING.  THERE WILL ALSO BE A SLIGHT RISK OF AN ISOLATED TORNADO
WEDNESDAY AFTERNOON...MAINLY ALONG AND SOUTH OF INTERSTATE 80.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY AND TONIGHT FOR
SEVERE THUNDERSTORMS. ADDITIONAL ACTIVATION IS POSSIBLE WEDNESDAY.

&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING INTERNET WEB SITE:
HTTP://WWW.CRH.NOAA.GOV/DVN (ALL LOWER CASE)

ERVIN

In the hours before

Local storm report, Jul 8, 12:52 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
152 PM CDT TUE JUL 08 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1250 PM    FREEPORT                  IL   SMALL STREAM FLOODING
07/08/03   STEPHENSON                     SMALL STREAMS AND
                                          DITCHES ARE FULL OR
                                          OVERFLOWING.  REPORTED
                                          BY STORM SPOTTER.
Local storm report, Jul 8, 12:55 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
154 PM CDT TUE JUL 08 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1254 PM    6 S WASHINGTON            IA   HEAVY RAIN
07/08/03   WASHINGTON                     0.65 INCHES OF RAIN IN
                                          THE PAST 10 MINUTES.
                                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 8, 1:21 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
121 PM CDT TUE JUL 08 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1220 PM    4 N OSCO                  IL   HEAVY RAIN
07/08/03   HENRY                          1.3 INCHES IN THE PAST
                                          30 MINUTES WITH
                                          SUSTAINED HEAVY CLOUD
                                          TO GROUND LIGHTNING.
                                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 8, 1:36 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
136 PM CDT TUE JUL 08 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1155 AM    ROCK IS                   IL   HEAVY RAIN
07/08/03   ROCK ISLAND                    1.25 INCHES OF RAIN IN
                                          25 MINUTES.  REPORTED
                                          BY STORM SPOTTER.

1230 PM    WHAT CHEER                IA   HEAVY RAIN
07/08/03   KEOKUK                         0.60 INCHES OF RAIN IN
                                          10 MINUTES WITH
                                          MODERATE RAIN CONTINUING.
Local storm report, Jul 8, 1:37 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
137 PM CDT TUE JUL 08 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1230 PM    WHAT CHEER                IA   HEAVY RAIN
07/08/03   KEOKUK                         0.60 INCHES OF RAIN IN
                                          10 MINUTES WITH
                                          MODERATE RAIN
                                          CONTINUING. REPORTED BY
                                          STORM SPOTTER.
Local storm report, Jul 8, 1:39 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
139 PM CDT TUE JUL 08 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0138 PM    MUSCATINE                 IA   .88 INCH HAIL
07/08/03   MUSCATINE                      REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 7:12 PM CDTSevere Thunderstorm WarningDVNMuscatine63 min
Jul 7, 7:15 PM CDTSevere Thunderstorm WarningDVNScott55 min
Jul 7, 9:40 PM CDTSevere Thunderstorm WarningDVNScott35 min
Jul 8, 1:24 PM CDTSevere Thunderstorm WarningDVNDes Moines, Lee46 min
Jul 7, 7:42 PM CDTSevere Thunderstorm WarningDVNHenry58 min
Jul 7, 8:02 PM CDTSevere Thunderstorm WarningDVNWhiteside58 min
Jul 7, 8:33 PM CDTSevere Thunderstorm WarningDVNBureau72 min
Jul 7, 8:41 PM CDTSevere Thunderstorm WarningDVNHenry64 min
Jul 8, 12:27 PM CDTSevere Thunderstorm WarningDVNHenry48 min
Jul 8, 1:13 PM CDTSevere Thunderstorm WarningDVNBureau, Putnam47 min
Jul 8, 1:29 PM CDTSevere Thunderstorm WarningDVNPutnam31 min
Jul 8, 1:55 PM CDTSevere Thunderstorm WarningDVNWarren50 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2003Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.